Ohio, 2003

Hail and Damaging Winds in Ohio, August 26, 2003

August 26, 2003 · NWS CLE · 26 events in 20 counties and zones

24 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$601,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 26, 1:05 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 26, 1:05 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
205 AM EDT TUE AUG 26 2003

MDLS CONT TO BE FAIRLY COMPATABLE WITH HANDLING OF UPR LVL FEATURES
THRU FCST PD. UPR LOW OVR HUDSONS BAY ROTATES A STG S/W SE THRU SE
CAN THAT THEN LIFTS NE THRU NEW BRUNSWICK AND NEW FOUNDLAND BY
60HRS. WRMFNTL TYPE SITUATION GOING ON NOW WITH SOME CONVECTION OVER
SRN MI INTO LERI. WL PRETTY MUCH BE IN WRM SECTOR TDA. MDLS SEEM TO
WANT TO BRING CDFNT INTO CWA LATER TNGT...A LTL FASTER THAN PRVS
RUNS. MN RH VALUES APPEAR TO BE PRETTY MARGINAL FOR TDA AND TNGT.
OTHER THAN ACTVTY CURRENTLY JUST N OF AREA. WUD THINK THAT CHC POPS
WL HANDLE POTENTIAL FOR TSTMS TDA AND TNGT. DRY SHOT COMING IN FM NW
LATE TNGT AND WED. MAY LINGER SOME SHWRS PA ZNS AND SE PTNS OF CWA
WED MRNG. MAY HV TO START THINGS OFF WITH A LTL HIER POPS IN GRIDS
PRIOR TO 10Z FOR ERN COUNTIES THEN DROP TO CHC FOR TDA. GUID TMPS
LOOK RSNBL BUT WL MANIPULATE A LTL. HIGHS TDA JUST A TAD TOO WRM SO
MAY CUT A DEGREE OR TWO OFF. OTRW OK.

.CLE...
OH...NONE.
PA...NONE.

VRCEK
Hazardous weather outlook, Aug 25, 12:07 PM EST, 14 hours 23 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-251900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
107 PM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING ACROSS NORTHWEST OHIO.  SOME OF THE STORMS MAY BE SEVERE
AND CONTAIN DAMAGING WINDS...LARGE HAIL AND PERHAPS A TORNADO.  THE
MAIN THREAT AREA WILL EXTEND WEST OF A LINE FROM THE LAKE ERIE
ISLANDS TO FINDLAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

REL

The radar

The Cleveland radar (KCLE), 17 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Portage

When
August 26, 2:30 AM EST
Where
Portage County, Ravenna
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.517, -82.017

Thunderstorm winds downed trees north and west of Ravenna.

Thunderstorm Wind, Ashtabula

When
August 26, 2:35 AM EST
Where
Ashtabula County, Ashtabula
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
40.417, -82.467

Thunderstorm winds downed a large tree southeast of Ashtabula and several large limbs near Richmond Center.

Thunderstorm Wind, Trumbull

When
August 26, 2:45 AM EST to 2:55 AM EST
Where
Trumbull County, Vienna
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -82.817

Thunderstorm winds downed trees near Vienna and Burghill.

Thunderstorm Wind, Trumbull

When
August 26, 2:45 AM EST
Where
Trumbull County, Southington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -83.733

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Mahoning

When
August 26, 11:09 AM EST
Where
Mahoning County, Boardman
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.717, -81.583

Thunderstorm winds downed over 20 trees in Boardman.

Thunderstorm Wind, Lucas

When
August 26, 5:00 PM EST
Where
Lucas County, Waterville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
40.583, -83.133

Thunderstorm winds downed several large tree limbs in Waterville.

Thunderstorm Wind, Hancock

When
August 26, 5:05 PM EST
Where
Hancock County, Findlay Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AIRPLANE PILOT
Coordinates
41.350, -83.117

A 59 mph thunderstorm wind gust was measured at the Findlay Airport.

Thunderstorm Wind, Wood

When
August 26, 5:10 PM EST
Where
Wood County, Rudolph
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -83.283

Thunderstorm winds downed one large tree and one power pole.

Thunderstorm Wind, Seneca

When
August 26, 5:19 PM EST
Where
Seneca County, Fostoria
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -82.467

Thunderstorm winds downed two large trees.

Thunderstorm Wind, Sandusky

When
August 26, 5:40 PM EST
Where
Sandusky County, Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
GENERAL PUBLIC
Coordinates
41.883, -80.800

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Wyandot

When
August 26, 5:40 PM EST
Where
Wyandot County, Upper Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -81.233

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Hancock

When
August 26, 5:57 PM EST
Where
Hancock County, Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.167, -83.400

Thunderstorm winds downed many large tree limbs in Findlay.

Thunderstorm Wind, Crawford

When
August 26, 6:00 PM EST to 6:15 PM EST
Where
Crawford County, Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -83.683

Thunderstorm winds downed large tree limbs near Bucyrus and in Galion.

Thunderstorm Wind, Marion

When
August 26, 6:10 PM EST
Where
Marion County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.567, -83.167

Thunderstorm winds downed trees across the county.

Hail, Marion

When
August 26, 6:20 PM EST
Where
Marion County, Marion
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -82.517

Penny size hail was observed.

Thunderstorm Wind, Richland

When
August 26, 6:25 PM EST
Where
Richland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -82.833

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Marion

When
August 26, 6:40 PM EST
Where
Marion County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -80.967

Thunderstorm winds downed many trees across the county. The worst damage occurred in the western half of the county. Two cars were damaged by fallen trees in Marion.

Thunderstorm Wind, Morrow

When
August 26, 6:45 PM EST to 6:50 PM EST
Where
Morrow County, Mt Gilead
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -80.683

Thunderstorm winds downed many trees near Mount Gilead. Several tents were blown down at the county fairgrounds. A concession trailer at the fair was crushed by a tree.

Thunderstorm Wind, Morrow

When
August 26, 6:46 PM EST
Where
Morrow County, Marengo
Measured
57 kt (66 mph) measured gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.500, -81.983

A 66 mph thunderstorm wind gust was measured near Marengo. At least two large trees were downed.

Thunderstorm Wind, Ashland

When
August 26, 7:00 PM EST
Where
Ashland County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -83.833

Thunderstorm winds downed several trees across the county.

Thunderstorm Wind, Wayne

When
August 26, 7:00 PM EST to 7:15 PM EST
Where
Wayne County, Congress
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -82.983

Thunderstorm winds downed large tree limbs in Congress and Wooster.

Thunderstorm Wind, Knox

When
August 26, 7:05 PM EST to 7:30 PM EST
Where
Knox County, Countywide
Measured
61 kt (70 mph) estimated gust
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -82.283

Thunderstorm downburst winds estimated to be around 70 mph caused widespread damage. A 60 mph gust was measured by spotters in Mount Vernon at 8:10 p.m. Well over 100 trees were downed in the county with 30 in Mount Vernon alone. Homes were damaged in both Mount Vernon and Centerburg. Widespread power outages occurred and many roads and highways were blocked by fallen trees.

Thunderstorm Wind, Holmes

When
August 26, 7:15 PM EST
Where
Holmes County, Killbuck
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.567, -83.167

Thunderstorm winds downed trees in Killbuck and Stillwell.

Thunderstorm Wind, Knox

When
August 26, 7:16 PM EST
Where
Knox County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.233, -80.667

Thunderstorm winds downed a few trees across the county.

Thunderstorm Wind, Stark

When
August 26, 7:30 PM EST
Where
Stark County, Brewster
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.917, -82.050

Thunderstorm winds downed a few large tree limbs.

Hail, Lorain

When
August 26, 10:40 PM EST
Where
Lorain County, Avon Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -83.650

Penny size hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332615, 5332614, 5332616, 5333826, 5333827, 5332548, 5332534, 5332535, 5332536, 5333828, 5333829, 5332541, 5332539, 5332537, 5332543, 5332538, 5332532, 5332533, 5332547, 5332540, 5332544, 5332545, 5332542, 5333830, 5332613, 5332546.